Vol. 68, No. 1, 1977

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Representing codimension-one homology classes by embedded submanifolds

William H. Meeks, III and Julie Patrusky

Vol. 68 (1977), No. 1, 175–176

In this paper we prove a general theorem on representing codimension-one homology classes on compact manifolds. Our theorem gives an elementary proof of the classical result that a one-dimensional homology class on a compact orientable surface can be represented by an embedded circle precisely when the class is primitive. We will call a komology class primitive if it is the zero class or if it is nol a nontrivial multiple of another class.

Mathematical Subject Classification
Primary: 57D95, 57D95
Received: 12 December 1974
Revised: 23 July 1976
Published: 1 January 1977
William H. Meeks, III
Julie Patrusky